Following emergency use authorisation of COVID-19 vaccines, rare serious adverse events are being reported across the globe. Myocarditis with COVID-19 vaccines so far have been reported majorly with mRNA-based vaccines. Recently, a case of myocarditis associated with hyper eosinophilia in a medical professional, has been reported following inactivated SARS-CoV-2 vaccine (COVAXIN) used in India.5 Though reported to pharmacovigilance databases, myocarditis with ChAdOx1 nCoV-19 has been studied definitively in only one patient so far.6 In this case, myocarditis occurred in a 68-year-old female within 24 hours of first dose of ChAdOx1 nCoV-19 vaccine, had an infarct like presentation and clinical features similar to case-2 of our study.
Here we presented potentially serious cardiac events in two patients following ChAdOx1 nCoV-19 Corona virus vaccine (recombinant). Though histopathological examination is required for the confirmation of myocarditis, acute onset of cardiac symptoms, deranged cardiac imaging and/or cardiac enzymes in the absence of pre-existing cardiac disease fulfilled the Centers for Disease Control and Prevention (CDC) and U.S. Department of Health and Human Services (DHHS) criteria for ‘probable’ myocarditis in the two patients.7 Symptoms occurred following the second dose in one patient and after first dose in the other. The onset of symptoms varied from 24 hours to 6 days following vaccination. One patient developed acute congestive heart failure like phenotype, and the other had features suggestive of myocardial ischaemia. The course was uneventful in both, patients could be managed conservatively, and the cardiac abnormalities were reversible with improvement noticed clinically as well as on echocardiography. In a recently published safety data on the use of ChAdOx1 nCoV-19 vaccine (n=730) assessed up to seven days following second dose, adverse events of significant severity (FDA grade ≥3) were seen in 5 (0.7%) and three out of these five individuals had autonomic and cardiac disturbances in the form of chest discomfort, high blood pressure, tachycardia, and palpitations.8
A possible mechanism behind the cardiac manifestations may be molecular mimicry leading to autoimmune phenomena. SARS-CoV-2 has been associated with flares or occurrence of auto immune diseases such as GBS and immune thrombocytopenic purpura (ITP).9 Recently varying degree of sequence homology has been shown between SARS-CoV-2 proteins and human proteins, and antibodies against SARS-CoV-2 proteins have been shown to cross react with multiple host proteins.10 Likewise, one study compared hexa or heptapeptide sequences of SARS-CoV-2 spike (S) protein with the host’s proteome and observed many homologies not seen with endemic coronaviruses like HKU1, 229E and OC43.11 Some shared peptide sequences may be epitopes for B and T lymphocytes.12 As a corollary of these findings, the adaptive immune response generated by vaccine comprising both antibodies and reactive T-cells can be presumed to cross react with host tissue proteins. The presence of high level of antibodies to the S-protein observed in the two cases might suggest the possibility of an antibody dependent mechanism of cardiac injury.
Acute respiratory distress syndrome and diffuse systemic coagulopathy are the primary reasons of COVID-19 associated mortality and with the limited therapeutic options available, the importance of vaccination cannot be denied. However, with the emergence of serious adverse events including but not limited to the cardiac system, the benefits of mass roll out of vaccines should be weighed carefully with the possible risks. Both the cases were atypical in presentation and similar cases were not observed by treating physicians in the previous years. There may also be a possibility of relapsing autoimmune phenomena due to antibody cross-reactivity, for which one needs to be vigilant. Since the S protein is the common agent in various COVID-19 vaccine platforms, the direct pathophysiological impact of this protein on the cardiovascular system also needs to be delineated from future pre-clinical studies.